Trimethoprim and Risk of Hyperkalemia and AKI in Elderly
March 12, 2018
Trimethoprim (TMP) was associated with an increased risk of hyperkalemia and acute kidney injury (AKI) in adults over age 65.
Why does this matter?
TMP (usually with sulfamethoxazole) is commonly used for UTI. But many clinicians are not aware of the effects of TMP on the tubule. “Trimethoprim (an organic cation) acts like amiloride and blocks apical membrane sodium channels in the mammalian distal nephron.” This puts patients with marginal renal function, especially those on ACE inhibitors (ACEi) or angiotensin receptor blockers (ARB), at increased risk for hyperkalemia.
The nephron is a special place
This was a UK primary care database with over 400,000 UTIs in patients over age 65. Odds of AKI were 72% greater for TMP use than for amoxicillin (not that you should be using amoxicillin for UTI anyways, given high E. coli resistance…). Odds of hyperkalemia were 127% greater for TMP compared to amoxicillin. But there was no increase in mortality in patients on TMP. These numbers were even worse in patients taking ACEi, ARBs, or potassium-sparing diuretics. Be very careful prescribing TMP to older patients, and avoid TMP if renal function is impaired or if they are on ACEi, ARBs, or K-sparing drugs like spironolactone.
As a side note, TMP causes a rise in creatinine but not necessarily true AKI. “Trimethoprim reduces tubular secretion of creatinine causing apparent renal impairment, although glomerular filtration rate does not fall.” This may have led to misclassification and subsequently the association with AKI.
Trimethoprim use for urinary tract infection and risk of adverse outcomes in older patients: cohort study. BMJ. 2018 Feb 9;360:k341. doi: 10.1136/bmj.k341.
Peer reviewed by Thomas Davis, MD.